A Canadian team has performed a population-based case-control study in Ontario to determine whether this interaction might confer risk for sudden death, which can be triggered by hyperkalemia.
During an 18-year period, 349 patients (age, ≥66) died suddenly while taking both spironolactone and one of five antibiotics (TMP/SMX, amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin). Each case was matched with as many as four age- and sex-matched controls who took spironolactone plus one of the aforementioned antibiotics but did not die.
In adjusted analyses, TMP/SMX was associated with highly significant excess risk for sudden death compared with amoxicillin, the reference standard (adjusted odds ratio, 2.5). Ciprofloxacin (which can prolong the QT interval) and nitrofurantoin (which was associated with hyperkalemia in a prior study) were associated with excess sudden-death risks of borderline statistical significance (adjusted ORs, 1.6 and 1.7, respectively). Norfloxacin, which has no known cardiac effects or interactions with spironolactone, was not associated with sudden death.
It is always wise to check for potential drug-drug interactions anytime you prescribe a new medication. The particular medications that can cause life-threatening hyperkalemia when combined include TMP-SMX, spironolactone, ACEI, ARB, and nitrofurantoin.